Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Goodland, KS

April 30, 202013 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 30, 2020, 3:31 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Apr 30, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2020, 3:31 AM CDT (08:31 UTC)
In effect from
Apr 30, 2020, 12:00 PM CDT
Expired
Apr 30, 2020, 6:48 PM CDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3474 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS83 KGLD 300831
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
231 AM MDT Thu Apr 30 2020

...Hazardous Fire Weather Conditions This Afternoon...

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010200-
/O.NEW.KGLD.FW.W.0009.200430T1700Z-200501T0200Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
231 AM MDT Thu Apr 30 2020 /331 AM CDT Thu Apr 30 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...
013...014...015...016...027...028...029...041...042...079...080...
081...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM MDT /noon CDT/ this morning to 8 PM MDT /9 PM CDT/
this evening.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...Fire
  Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne.
  In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 
  002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 
  004 Norton...Fire Weather Zone 013 Sherman... Fire Weather Zone 
  014 Thomas...Fire Weather Zone 015 Sheridan...Fire Weather Zone 
  016 Graham...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire 
  Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and 
  Fire Weather Zone 081 Red Willow.

* Winds...South at 15 to 20 mph with occasional gusts as high as 
  25 to 35 mph.

* Relative Humidity...Ranging from 10 to 20 percent.

* Impacts...Extreme fire behavior. Any fires that start may 
  rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
1 follow-up statement
472 
WWUS83 KGLD 302348
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
548 PM MDT Thu Apr 30 2020

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010100-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-200501T0200Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
548 PM MDT Thu Apr 30 2020 /648 PM CDT Thu Apr 30 2020/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080...081...
252...253 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

As temperatures cool this evening, relative humidity values will
increase along with decreasing winds. This will keep fire weather
conditions below critical values.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:40 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 30, 12:40 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1140 PM MDT Wed Apr 29 2020

.UPDATE...
Issued at 604 PM MDT Wed Apr 29 2020

Winds are decreasing and RH values are increasing this evening, so
expired the red flag warning.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Wed Apr 29 2020

Tonight...some high clouds are expected to spill over a longwave
ridge axis approaching the area. With light winds, relatively
minimal cloudiness and dewpoints generally in the teens except
across the east where low 30s expected low temperatures should fall
perhaps a few degrees below guidance average of mid 30s to
around 40.

Thursday-Thursday night...upper ridge axis moves into far eastern
Colorado with some degree/thickness of cirrus over the area. 3 hour
pressure falls of 4mb to 6mb should support winds a little higher
than guidance with gusts around 30 mph possible along and east of
the CO/KS border. High temperatures are expected to be in the low to
upper 80s, warmest along and west of the CO/KS border. A weak
weather disturbance moves along the NE/KS border during the night
supporting some spotty rain showers. Low temperatures will be mild
with the area seeing low 50s.

Friday-Friday night...the warmest day of the week is expected with
high temperatures ranging from the mid to upper 80s in far eastern
Colorado, upper 80s to low 90s elsewhere.  warmest day of the week
under broad upper ridging. High temperatures reach the mid 80s to
near 90 in far eastern Colorado, low 90s generally east of the CO/KS
border. There will be a low chance for some rain showers in the
northwest corner of the area overnight as a weather disturbance
moves east-northeast across the KS/NE border area. Low temperatures
are expected to be in the upper 40s to mid 50s.

Saturday...another weather system approaches the northern and
northwestern parts of the area in the afternoon supporting some
showers and thunderstorms. Elsewhere it should be dry. It will be
cooler with high temperatures in the upper 70s to mid 80s. I
wouldnt be surprised if later forecasts lower the temperatures at
least 5 degrees based on 850mb temperatures and averaging the
better performing guidance which support mid 70s to low 80s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 149 PM MDT Wed Apr 29 2020

Above normal temperatures will continue through the extended
forecast along with more of an active weather pattern.  Normal high
temperatures range from the upper 60s to low 70s.  Normal low
temperatures range from the upper 30s to mid-40s.

Showers and thunderstorms will be possible Saturday night into
Sunday morning as a surface low drifts through Southwestern Kansas
and the Oklahoma Panhandle.  Overnight temperatures will range from
the mid-40s in the west to the low 50s in the east.

Zonal flow will set up over the region on Sunday.  High temperatures
are expected to be at least 10 degrees above normal in areas,
ranging from the upper 70s to the low 80s.  Late in the day, a weak
trough will move through the region with a few showers and
thunderstorms possible.

Weak ridging over the Central High Plains on Monday will allow
temperatures to climb into the low to mid 80s.  An upper trough
moving in from the northwest will bring cooler air into the region
Tuesday.  Monday night into Tuesday, additional showers and
thunderstorms will be possible.  Tuesday and Wednesday temperatures
will be in the 70s for highs and the 40s for lows.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1126 PM MDT Wed Apr 29 2020

VFR conditions are expected at MCK and GLD through the 06Z TAF
period. Light south winds tonight will increase and become gusty
after 16Z Thursday morning and diminish again after 01Z Thursday
evening. High clouds will gradually increase through the TAF
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Apr 30, 2:04 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
104 AM MDT Thu Apr 30 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
104 AM MDT Thu Apr 30 2020 /204 AM CDT Thu Apr 30 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Near critical fire weather conditions are expected across the entire
Tri-State area this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Elevated fire weather conditions are expected across the entire Tri-
State area Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.